Medically reviewed by Sophia Yen, MD, MPH – Written by Pandia Health Editorial Team
Pandia Health Founder and CEO Dr. Sophia Yen answers questions about birth control side effects and potential health issues.
These answers are for general informational purposes only and are not a substitute for professional medical advice from your own physician. Always talk to your doctor or primary care provider before starting or changing treatment.
If you have questions that you’d like to see answered in a future blog post, just write it in the comments section or email us at email@example.com.
What are the common side effects of birth control pills?
Most people do fine and do not have side effects from their birth control pills.
- Some women have nausea but usually that is because they take it first thing in the morning on an empty stomach.
- Irregular periods may be another side effect but that’s often due to the pill being taken at different times of the day every day. The pill is best if you take it at the same time every day.
- Some women notice a temporary slight enlargement of their breasts. This can be due to fluid retention which would go away once you stop the pills. This could be true mild growth. Each woman is different.
Most side effects improve or go away by the third month on the pill.
Do birth control pills make you gain weight?
No. In a study where researchers put 50% of the women on the pill and 50% of the women not on the pill, women who were on the pill lost a total of 1 pound on average.
The women not on the pill bloat up and bloat down as their hormones go up and down throughout the month. These women may weigh one pound more because of the bloat. The women on monophasic birth control pills do not bloat up and bloat down because their hormones are stable.
Each individual is different and some women experience the munchies with the pill and others do not. If women are satisfying their cravings with foods that are higher in fat and calories, then they’re likely to gain weight.
If you think your pill is making you gain weight, then you might want to try a different formulation with a different progesterone, which may be causing the munchies. There are about 7 different progesterones, so talk to your doctor to see if there is another pill that would work better for you.
Does birth control help or cause acne?
Birth control pills, patches, and rings decrease acne and give you clearer skin because they turn off testosterone production by your ovaries. This is usually the culprit causing acne. Acne is due to an imbalance of estrogen (female hormone) and androgens (male-like hormones). When you get stressed out that can cause acne.
When you’re on birth control, the medication turns off the excess male hormone so that helps to clear prevent new acne. The other reason why it helps with acne is that birth control increases SHBG (Sex Hormone Binding Globulin), a protein to which the male hormones stick. With more SHBG, there is less Testosterone (male hormone) running around creating acne. Thus, clearing up your skin.
Some women do see their skin worsen on the birth control pills, patch, or ring, and that could be the type of birth control pill they’re on. Some progesterones increase SHBG, some have no effect. If you’re experiencing breakouts, talk to your doctor about trying a different type of birth control pill or switching off the birth control ring or patch.
Does birth control make your hair fall out?
I started taking the pills and my hair is falling out!
Often when people start birth control, it synchronizes when the hair falls out and it seems like you are losing more than usual because it all comes out at once versus slowly over the month, However, your hair will be the same over the entire month. The main factor affecting hair loss is the progesterone, so talk to your doctor to see if you need a different progesterone.
Is it normal to have diarrhea during my period?
I have realized sometimes during my period I will have diarrhea. It isn’t always, just sometimes. And I have been eating at home usually, I should not be getting any diarrhea from home prepared food.
Some women notice that their stools may change during their periods. If it always happens and it’s just softer stool, then it’s nothing to worry about. If it is diarrhea, then you should see your doctor to check it out. But it may be just that your gut is more “empathetic” or affected by the changes that occur with your periods.
Are there birth control pills that do not contain dairy?
What if I’m allergic to lactose milk products? I’m highly allergic to lactose milk products.
If you have a milk allergy, you should be ok with medical grade lactose because the allergy is to a protein and not the lactose.
If you are lactose intolerant, the dose is so small that you should be ok and majority of women have not had issues. But if you do have problems, you can try taking the pill intravaginally because lactose intolerance is not an allergy but a lack of enzyme to digest it.
Without the enzyme, the lactose in the gut causes side effects because the bacteria digests the lactose, causing gas, diarrhea, etc. But if you take it intravaginally, then the bacteria don’t get to it.
Does birth control cause infertility?
Absolutely not. I think the confusion arises because that 1 out of 10 women will have Polycystic Ovary Syndrome (PCOS). PCOS causes irregular periods and those women will have difficulty getting pregnant later.
The treatment for PCOS is birth control pills and when women come off the pills to try to get pregnant, they may forget that their the infertility is likely due to PCOS and blame the pill.
Some women don’t get diagnosed before they’re put on birth control pills so they think that the pill caused their infertility when it was actually undiagnosed PCOS.
Ironically enough, women with PCOS are most fertile the moment they get off the pill because that is when their hormones are most normal. Their hormones get more abnormal (more PCOS-y) the more days they are off the pill.
Do birth control pills cause cancer?
Birth control pills actually decrease your chance of endometrial and ovarian cancer. Other than taking out your ovaries, birth control pills are the only way to decrease your chance of ovarian cancer that we know of.
If you personally have breast cancer or liver cancer, the pills can make it worse.
There is an association of birth control pills and breast cancer but it is not certain if that is causation. In other words, women who delay having kids until they are older increase their chance of breast cancer. Women who are the pill delay having kids. We do know that delaying having kids causes breast cancer, so we think that is most likely what is going with birth control pills and breast cancer.
If I skip my periods with birth control, will I lose bone density?
No. Birth control pills actually help with bone density if the estrogen in it is at least 30 mcg per day.
The question is probably for athletes or anorexics who may not necessarily have their periods. They might not be eating enough so you then have a risk of low bone density. Their body is not making estrogen or enough estrogen for good bone health and they aren’t eating enough calcium. With the pill, you are putting in estrogen into your system so that should help with bone health.
That’s it for this month! Got more questions? Just let us know what you’d like to see in future blog posts in the comment section or email us at firstname.lastname@example.org. Be sure to check out our Pandia Health YouTube channel for more information because we answer your questions there too!